Health Information Management

Q&A: Post-surgical complication of encephalopathy

CDI Strategies, November 10, 2011

Want to receive articles like this one in your inbox? Subscribe to CDI Strategies!

Q:Can a patient have encephalopathy after a surgery? For example, a patient post surgery becomes confused and ends up being transferred from the medical/surgical floor to the ICU and began receiving high doses of pain medication via IV. However, the patient recovers well and the confusion disappears after the IV fluids and reduction in pain medication and oxygen. In this case, would it be appropriate to query the physician regarding encephalopathy and it possible cause or would such a query be a red flag for auditors? The situation did extend the patient’s length of stay by one day.

A:I wouldn’t necessarily query for encephalopathy in this situation. I might ask if the patient had “acute confusion” or “acute drug-induced delirium and/or hypoxia due to narcotics” though and I would want the physician to clearly link the condition to the underlying cause. 
 
When the altered mental state is caused by a reversible cause (drugs, etc.) then that is what we should report. The situation described in your question sounds potentially like an adverse effect of medications more than it sounds like encephalopathy.
 
Adverse effect would be reported by coding the condition (confusion, delirium, somnolence, etc.) along with an additional code (E935.2, Other opiates and related narcotics: Codeine [methylmorphine], Morphine, Opium (alkaloids), Meperidine [pethidine]) indicating the adverse effect of the drug.
 
If encephalopathy was the only MCC reported it could trigger an audit. It’s very important to assign the most appropriate descriptor (confusion, delirium, hypoxia, etc.) as the adverse effect and to ensure that the documentation clearly links the condition and the cause. Then the record is clear.
 
Editor’s Note: Lynne Spryszak, RN, CCDS, CPC-A, AHIMA-Approved ICD-10 CM/PCS Trainer, CDI Education Director for HCPro Inc., in Danvers, MA, answered this question. Contact her at lspryszak@hcpro.com.



Want to receive articles like this one in your inbox? Subscribe to CDI Strategies!

Most Popular